West Virginia, 2009

Hail in West Virginia, June 9, 2009

June 9, 2009 · NWS RLX · 9 events in 4 counties and zones

With a front staying just to the north and west, thunderstorms developed around midday with daytime heating. Due to drier air in the mid levels, the thunderstorms were not as widespread as compared to the coverage on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

With a front staying just to the north and west, thunderstorms developed around midday with daytime heating. Due to drier air in the mid levels, the thunderstorms were not as widespread as compared to the coverage on the 8th. However, a few storms still produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 9, 11:39 AM EST, 6 minutes earlier.

Area forecast discussion, Jun 9, 11:39 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT TUE JUN 9 2009

.SYNOPSIS...
COLD FRONT ARRIVING TODAY BECOMES STATIONARY NEAR OR OVER THE AREA
TONIGHT. NEXT COLD FRONT MOVES THROUGH LATE THURSDAY/THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FORECAST FOR TODAY TO REMOVE LIKELY POPS THAT WAS
PREVIOUSLY INCLUDED ACROSS OUR SOUTHERN COUNTIES. ALL OF THE LOCAL
MODELS INDICATE IT SHOULD BE RAINING MOST LOCATIONS AT THIS
MOMENT...AND YET...VISIBLE SATELLITE IMAGERY SHOWS LITTLE
VERTICAL CLOUD DEVELOPMENT. SEE NO REAL FOCUSING MECHANISM FOR
DEVELOPMENT THIS AFTERNOON...AND FEEL SCT WORDING SHOULD HANDLE
THE EXPECTED COVERAGE OF ANY PRECIP/STORMS THAT DEVELOP.

OTHERWISE...NO REAL CHANCES MADE.

PREVIOUS DISCUSSION...

CHANCE POPS NEEDED ALONG THE NORTHEAST MOUNTAINS THIS MORNING AS
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED OVERNIGHT. A COLD
FRONT WILL ARRIVE TODAY AND STALL ACROSS THE NORTHERN PORTIONS OF
WV.

A LINE OF CONVECTION ASSOCIATED WITH THIS WAVE ACROSS WESTERN
OH...HAVE BEEN TRACKED EAST ARRIVING TO SOUTHEAST OH DURING THE
MORNING HOURS. THIS WAVE...IN COMBINATION WITH DIURNAL HEATING AND
ABUNDANT MOISTURE ...WILL LIKELY PRODUCE HEAVY SHOWERS AND STRONG
THUNDERSTORMS...SOME WITH GUSTY WINDS...SMALL HAIL...AND LOCALIZED
HEAVY RAIN. THEREFORE...CHANCE POPS RETURNS ACROSS SOUTHEAST OH
DURING THE EARLY MORNING HOURS AS A H5 SHORTWAVE...INCREASING TO
LIKELY ALONG THE OH RIVER...AND WV MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE GFS IS MORE IN LINE WITH THIS ASSESSMENT.

GMOS BIAS CORRECTED HIGHS AND LOWS ARE A GOOD BET THROUGH TONIGHT AS
THIS GUIDANCE HAVE BEEN THE BEST PERFORMER FOR THE LAST COUPLE OF
DAYS. TWEAKED DOWN GMOSBC NUMBERS AT BKW...CKB AND EKN.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AFTER THE DIFFUSE FRONT LIFTS BACK NORTH THROUGH THE CWA...THE SHORT
TERM FORECAST WILL BE DOMINATED BY NUMEROUS RIPPLES IN THE UPPER
LEVEL FLOW THAT WILL SERVE TO SPARK CONVECTION ACROSS THE AREA AS
THE WARM SECTOR REIGNS. CHALLENGE COMES FROM TRYING TO PUT HIGHER
POPS IN AREAS WHERE MODELS AGREE ON STRONGER UPPER LEVEL FORCING
ELEMENTS...BUT EVEN THIS FAR OUT...IT REMAINS A DAUNTING TASK. THE
ATMOSPHERE WILL REMAIN UNSTABLE WITH SURFACE DEWPOINTS WELL INTO THE
60S.

FORECAST SOUNDINGS SHOW A SATURATED COLUMN FOR WEDNESDAY AND
THURSDAY...WITH PRECIPITABLE WATER VALUES RISING TO AROUND 2 INCHES.
WITH THE PATTERN OF RECURRING CONVECTION...WATER ISSUES WILL BECOME
A CONCERN FOR LOCATIONS THAT RECEIVE MULTIPLE BOUTS OF
THUNDERSTORMS. ON THE OTHER HAND...WATER LOADING SHOULD DIMINISH THE
SEVERE THREAT.

AS THE SURFACE LOW PASSES TO THE NORTHEAST...THE STRONG COLD FRONT
WILL PASS THROUGH THE CWA WITH A SIGNIFICANT CHANGE OF AIRMASS. THE
MID LEVEL RIDGE THAT HAD BEEN STRONG ENOUGH TO KEEP THE PREVIOUS
FRONT FROM MOVING THROUGH WITH WEAK NORTHWEST FLOW WILL GIVE WAY
THIS TIME. A BRIEF CLEARING TREND WILL ALSO ENSUE BEHIND THE COLD
FRONT. WHILE FIRMLY ENTRENCHED IN THE WARM SECTOR...THE WARM AND
HUMID AIRMASS IN PLACE WEDNESDAY AND THURSDAY SHOULD BE HELD IN
CHECK WITH POOR INSOLATION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT
THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE
TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE IN
SYNC.  FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE
WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT
THAT TIME.  THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL
CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION.  THE SKY MAKE
TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL
MOISTURE MAY HOLD ONTO THE CLOUDS LONGER.

FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE
DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA.  THE
QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD.
THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK
NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT.  FOR
NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE
REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH
MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS
THE RIDGE OVER THE SERN US.  MOISTURE WILL DEFINITELY BE ON THE
INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A
CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY.  FOR
TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS
THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE
CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6
AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SATELLITE AND RADAR IMAGES SHOW SHOWERS AND ISOLATED THUNDERSTORMS
ARE BEGINNING TO DEVELOP ACROSS PORTIONS OF SOUTHEAST OHIO AND
NORTHERN WEST VIRGINIA. THESE STORMS ARE DEVELOPING IN RESPONSE TO
A COLD FRONT WHICH WAS PUSHING SOUTHEAST TOWARD THE REGION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE JUST ABOUT
EVERYWHERE THIS AFTERNOON. OUTSIDE OF THE STORMS...VFR CONDITIONS
ARE ANTICIPATED. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS.

THE STORMS SHOULD DIMINSH AFTER SUNSET...WITH MOST OF THE REGION
DRY BEFORE MIDNIGHT. DEPENDING ON WHAT AREAS RECEIVE RAIN
TODAY...PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT WITH FAVORED
VALLEY LOCATIONS SEEING IFR/LIFE CONDITIONS.

THE FOG SHOULD BURN OFF EARLY WEDNESDAY WITH VFR CONDITIONS
EXPECTED EVERYWHERE BY 15Z.

DUE TO EQUIPMENT PROBLEMS AT PKB...MENTIONED AMD NOT SKED IN
TAFPKB.

AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/...
AREAS OF IFR CONDITIONS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

&&

.EQUIPMENT...
PKB IS OTS ON ACCOUNT OF A POWER OUTAGE DUE TO A THUNDERSTORM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...JSH/ARJ
SHORT TERM...26
LONG TERM...ESS
AVIATION...JSH
EQUIPMENT...
Hazardous weather outlook, Jun 9, 3:00 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT TUE JUN 9 2009

VAZ003-004-WVZ027-028-030>040-046-047-100800-
DICKENSON-BUCHANAN-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS WEDNESDAY
AND THURSDAY MAY BE AT RISK FOR FLOODING DUE TO HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-100800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-GILMER-
400 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.
THUNDERSTORMS MAY CONTAIN LARGE HAIL...GUSTY WINDS...AND HEAVY
DOWNPOURS.

ALSO...LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS
WEDNESDAY AND THURSDAY MAY BE AT RISK FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 11:42 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1242 PM EDT TUE JUN 9 2009

WVZ020-031-091715-
DODDRIDGE-HARRISON-
1242 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND EAST
CENTRAL DODDRIDGE COUNTIES...

AT 1241 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED NEAR SALEM...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WOLF SUMMIT AROUND 1250 PM...WEST MILFORD
AROUND 100 PM...NUTTER FORT AROUND 110 PM AND STONEWOOD AROUND 115
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Harrison

When
June 9, 11:45 AM EST
Where
Harrison County, 0.25 mi SSE of Bristol
Measured
0.88 in hail
Reported by
Public
Coordinates
39.277, -80.517

Hail, Harrison

When
June 9, 12:05 PM EST
Where
Harrison County, Clarksburg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.280, -80.350

Hail, Harrison

When
June 9, 12:15 PM EST
Where
Harrison County, 0.63 mi ENE of Clarksburg
Measured
1 in hail
Reported by
Public
Coordinates
39.284, -80.340

Hail, Doddridge

When
June 9, 12:26 PM EST
Where
Doddridge County, West Union
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -80.780

Hail, Lewis

When
June 9, 1:28 PM EST
Where
Lewis County, Jane Lew
Measured
0.88 in hail
Reported by
Public
Coordinates
39.120, -80.400

Hail, Lewis

When
June 9, 1:30 PM EST
Where
Lewis County, Jane Lew
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.120, -80.400

Hail, Lewis

When
June 9, 1:32 PM EST
Where
Lewis County, Jane Lew
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -80.400

Hail, Braxton

When
June 9, 2:14 PM EST
Where
Braxton County, Sutton
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -80.700

Hail, Doddridge

When
June 9, 3:26 PM EST
Where
Doddridge County, Ashley
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.400, -80.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170258, 170259, 170260, 170261, 170263, 170266, 170264, 170262, 170271.